Frequent use of non-steroidal anti-inflammatory drugs (NSAIDs) has been paralleled by increasing occurrence of adverse reactions, which vary from mild local skin rashes or gastric irritation to severe, generalized symptoms and even life-threatening anaphylaxis. NSAID-induced hypersensitivity reactions may involve both immunological and non-immunological mechanisms and should be differentiated from type A adverse reactions. Clinical diagnosis and effective management of a hypersensitive patient cannot be achieved without identifying the underlying mechanism. In this review, we discuss the current classification of NSAID-induced adverse reactions and propose a practical diagnostic algorithm that involves 7 steps leading to the determination of the type of NSAID-induced hypersensitivity and allows for proper patient management.
Keywords: NSAID-induced hypersensitivity; Nonsteroidal anti-inflammatory drugs; aspirin; aspirin hypersensitivity; drug allergy.